Alabama, 2010

Drought in Alabama, September 21 to 30, 2010

September 21 to 30, 2010 · NWS BMX · 13 events in 13 counties and zones

A persistent mostly dry weather pattern across Central Alabama during the past week worsened and expanded drought conditions. S.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A persistent mostly dry weather pattern across Central Alabama during the past week worsened and expanded drought conditions. The U.S. drought monitor indicated extreme drought conditions to the right of a line from Wadley to Opelika to shorter to Wetumpka to Alexander City to Wadley. Severe drought conditions were found to the South and East of a line from near Ft. Deposit to Autaugaville to Billingsley to Sylacauga to Wedowee. Moderate drought conditions were found to the South and East of a line from Linden to Marion to Gordo to Addison to Springville to Anniston to Fruithurst. Remaining areas in Central Alabama were abnormally dry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 20, 10:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 20, 10:53 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 PM CDT MON SEP 20 2010

.UPDATE...FOR 06Z AVIATION.

&&

.DISCUSSION...

JUST A FEW MINOR UPDATES TO THE HOURLY GIRDS TO COME IN LINE WITH
CURRENT OBSERVATIONS...OTHERWISE NO CHANGES WERE NEEDED AS WE STAY
HIGH AND DRY.  SHOULD CONTINUE UNDER MOSTLY CLEAR SKIES WITH JUST
SOME PATCHES OF LIGHT GROUND FOG THROUGH THE REMAINDER OF THE
OVERNIGHT.  UPDATES ARE OUT.

17

&&

.AVIATION...06Z TAF DISCUSSION.

WILL CONTINUE TO SHOW MVFR VIS EVERYWHERE BUT KBHM TONIGHT...MAINLY
RIGHT AROUND SUNRISE.  KEET SHOULD FALL THE FARTHEST...POSSIBLY
FALLING INTO IFR FOR A SHORT TIME.  WINDS WILL BE LIGHT TO CALM
OVERNIGHT...WITH A LIGHT SOUTHERLY FLOW STARTING LATE TUESDAY
MORNING.

ONCE THE FOG DISSIPATES TUESDAY MORNING...LOOK FOR CLEAR SKIES TO
RESULT UNTIL LATE MORNING/EARLY AFTERNOON WHEN A SCT080 DECK SHOULD
DEVELOP WITH THE HEATING OF THE DAY.  SHOWERS/TS COULD POP UP AROUND
KANB AFTER 20Z TUESDAY...BUT COVERAGE NOT EXPECTED TO BE ENOUGH TO
WARRANT INCLUSION IN THE TAF.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 20, 5:23 PM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 PM CDT MON SEP 20 2010

ALZ011>015-017>050-212323-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
623 PM CDT MON SEP 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Talladega

When
September 21, 12:00 AM CST to September 30, 11:59 PM CST
Where
Talladega forecast zone
Reported by
Other Federal Agency
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Severe drought conditions began.

Drought, Chilton

When
September 21, 12:00 AM CST to September 30, 11:59 PM CST
Where
Chilton forecast zone
Reported by
Other Federal Agency
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Severe drought conditions began.

Drought, Autauga

When
September 21, 12:00 AM CST to September 30, 11:59 PM CST
Where
Autauga forecast zone
Reported by
Other Federal Agency
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Severe drought conditions began.

Drought, Lowndes

When
September 21, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
Other Federal Agency
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Severe drought conditions began.

Drought, Montgomery

When
September 21, 12:00 AM CST to September 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Severe and extreme drought conditions began.

Drought, Barbour

When
September 21, 12:00 AM CST to September 27, 11:59 PM CST
Where
Barbour forecast zone
Reported by
Other Federal Agency
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Severe drought conditions lasted for about one week.

Drought, Russell

When
September 21, 12:00 AM CST to September 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Other Federal Agency
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Severe drought conditions began.

Drought, Tallapoosa

When
September 21, 12:00 AM CST to September 30, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Drought conditions were upgraded to extreme.

Drought, Chambers

When
September 21, 12:00 AM CST to September 30, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Other Federal Agency
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Drought conditions were upgraded to extreme.

Drought, Coosa

When
September 21, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Drought conditions were upgraded to extreme.

Drought, Elmore

When
September 21, 12:00 AM CST to September 30, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Other Federal Agency
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Drought conditions were upgraded to extreme.

Drought, Macon

When
September 21, 12:00 AM CST to September 30, 11:59 PM CST
Where
Macon forecast zone
Reported by
Other Federal Agency
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Drought conditions were upgraded to extreme.

Drought, Lee

When
September 21, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Drought conditions were upgraded to extreme.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260141, 260142, 260143, 260144, 260145, 260146, 260147, 260148, 260149, 260150, 260152, 260153, 260154.